Alert archive / Pennsylvania / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Pittsburgh, PA

July 20, 20125 counties in Pennsylvania; 5 counties in West Virginia; Belmont County, Monroe County, Noble County, Ohio

NWS Pittsburgh, PA issued this flash flood watch at Jul 20, 2012, 1:57 PM EDT for 5 counties in Pennsylvania; 5 counties in West Virginia; Belmont County, Monroe County, Noble County, Ohio. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2012, 1:57 PM EDT (17:57 UTC)
Expired
Jul 20, 2012, 7:02 PM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
Flood severity
None

Counties Belmont County, OH, Monroe County, OH, Noble County, OH, Allegheny County, PA, Fayette County, PA, Greene County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Marion County, WV, Marshall County, WV, Ohio County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 66 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WGUS61 KPBZ 201757
FFAPBZ

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT FRI JUL 20 2012

MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-
021>023-041-210000-
/O.NEW.KPBZ.FF.A.0003.120720T1800Z-120721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-
OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD...
PITTSBURGH METRO AREA...INDIANA...WASHINGTON...CANONSBURG...
DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...
WAYNESBURG...FAIRDALE...GREENSBURG...NEW KENSINGTON...JEANNETTE...
LATROBE...MONESSEN...LIGONIER...DONEGAL...NEW FLORENCE...ACME...
CHAMPION...UNIONTOWN...CONNELLSVILLE...POINT MARION...
NORMALVILLE...FARMINGTON...OHIOPYLE...MARKLEYSBURG...BETHANY...
WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
157 PM EDT FRI JUL 20 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF WESTERN MARYLAND...EAST 
  CENTRAL OHIO...PENNSYLVANIA AND WEST VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN WESTERN MARYLAND...GARRETT. IN EAST 
  CENTRAL OHIO...BELMONT...MONROE AND NOBLE. IN PENNSYLVANIA... 
  ALLEGHENY...FAYETTE...FAYETTE RIDGES...GREENE...INDIANA... 
  WASHINGTON...WESTMORELAND AND WESTMORELAND RIDGES. IN WEST 
  VIRGINIA...BROOKE...MARION...MARSHALL...MONONGALIA...OHIO... 
  PRESTON...TUCKER AND WETZEL. 

* UNTIL 8 PM EDT THIS EVENING

* A SLOW MOVING COLD FRONT WILL BRING A PERIOD OF HEAVY RAIN AND
  THUNDERSTORMS THIS AFTERNOON AND EVENING.

* FLOODING OF URBAN AREAS...LOW SPOTS IN HILLY TERRAIN...AND SMALL
  STREAMS AND CREEKS MAY OVERFLOW THEIR BANKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
397 
WGUS61 KPBZ 202302
FFAPBZ

FLOOD WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT FRI JUL 20 2012

MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-
021>023-041-210015-
/O.CAN.KPBZ.FF.A.0003.000000T0000Z-120721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-
OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD...
PITTSBURGH METRO AREA...INDIANA...WASHINGTON...CANONSBURG...
DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...
WAYNESBURG...FAIRDALE...GREENSBURG...NEW KENSINGTON...JEANNETTE...
LATROBE...MONESSEN...LIGONIER...DONEGAL...NEW FLORENCE...ACME...
CHAMPION...UNIONTOWN...CONNELLSVILLE...POINT MARION...
NORMALVILLE...FARMINGTON...OHIOPYLE...MARKLEYSBURG...BETHANY...
WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
702 PM EDT FRI JUL 20 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF WESTERN MARYLAND...EAST
CENTRAL OHIO...PENNSYLVANIA AND WEST VIRGINIA HAS BEEN CANCELLED.

THE THREAT OF WIDESPREAD HEAVY RAINFALL HAS DIMINISHED.

$$

15

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 12:44 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 20, 12:44 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1244 PM EDT FRI JUL 20 2012

.SYNOPSIS...
A SLOW MOVING UPPER LOW PRESSURE SYSTEM WILL PROVIDE SHOWERS AND
POSSIBLY A THUNDERSTORM THROUGH TONIGHT. SOME RAIN WILL BE HEAVY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FRONT CONTINUES TO TRUDGE ACROSS THE FORECAST AREA EARLY THIS
AFTERNOON...NOW RUNNING BASICALLY FROM INDIANA...THROUGH THE
PITTSBURGH AREA...TO JUST SOUTH OF ZANESVILLE. CONVECTION IS
FIRING ALONG AND AHEAD OF THIS FRONT AS OF 1230...AND IT WOULD
SEEM THIS TREND SHOULD INCREASE IN THE NEXT COUPLE OF HOURS. GIVEN
THE WEAK SHEAR AND SLOW-MOVING NATURE OF THE FRONT...AND OF THESE
CELLS IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

OUTSIDE OF RAINFALL...DENSE CLOUD COVER CONTINUES TO COVER THE
AREA. DIURNAL TEMPERATURE RISES HAVE BEEN BASICALLY NIL THROUGH
THE MORNING HOURS...AND GIVEN LITTLE/NO TREND TOWARD ANY BREAKUP
OF THE LOW CLOUD COVER...HIGH TEMPERATURES WERE CUT BACK AGAIN.
TEMPERATURES FOR MOST AREA SHOULD STAY NEARLY STEADY THROUGH THE
AFTERNOON BEFORE FALLING BACK TONIGHT. FRIES

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
THE ENTIRE UL SYSTEM SLOWLY MOVES EASTWARD TONIGHT, WHICH WILL
ALSO PUSH THE SFC FRONT FURTHER SOUTH. SHOWERS WILL WIND DOWN OVER
THE EASTERN HALF AND SHOULD END IN THE RIDGES EARLY SAT MORNING.

MODELS ARE INDICATING THAT THERE WILL STILL BE PLENTY OF CLOUDS
LEFT OVER ON SAT, AT LEAST THROUGH THE FIRST HALF OF THE DAY, AS
THE MID AND LL FLOW IS EASTERLY. THERE WILL BE A BIG DIFFERENCE IN
TEMPS FROM WEST TO EAST AS THE WEST WILL GET RID OF THE CLOUD
COVER SOONER. HUMIDITY LEVELS WILL START TO CREEP BACK UP ON SAT.

ANOTHER SW TROUGH WILL MOVE THROUGH SUNDAY NIGHT. AT THIS POINT IT
DOES NOT APPEAR THERE WILL BE ANY PRECIP WITH THE SYSTEM, AS THE
MAIN WAVE STAYS TO THE WEST. HOWEVER THIS WILL BRING CLOUDS BACK
INTO THE AREA SAT NIGHT.

DIFFERING MODEL SOLUTIONS ON SUNDAY AS THE NAM WANTS TO KEEP THE
TROUGH OVER THE AREA WHILE THE GFS LIFTS IT TO THE EAST. THE 12Z
ECMWF IS IN PRETTY GOOD AGREEMENT WITH THE 00Z GFS, SO WILL KEEP
THE FORECAST DRY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A COLD FRONT IS PROJECTED TO PUSH ACROSS THE UPPER OHIO REGION ON
MONDAY INTO TUESDAY BRINGING SHOWERS AND SCATTERED THUNDERSTORMS.
HIGH PRESSURE SHOULD THEN BRING DRY WEATHER FOR WEDNESDAY INTO
THURSDAY. SOME SHOWERS ARE POSSIBLE LATE THURSDAY AHEAD OF THE
NEXT COLD FRONT.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
RECENT SURFACE AND SATELLITE DATA SHOW AREAS OF IFR STRATUS AND
PATCHY MVFR FOG ACROSS THE UPPER OHIO VALLEY, AS A SURFACE LOW
PRESSURE CENTER MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION.
HAVE ADDED SHOWERS AND A SHORT-PERIOD OF THUNDERSTORMS FOR KPIT
KAGC AND KLBE. AS AN EAST-WEST BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS MOVES EASTWARD PAST THESE TAF SITES THROUGH 13Z.

CONCUR WITH RECENT GFS LAMP AND NAM MOS THAT IFR CEILING
RESTRICTIONS WILL REMAIN UNTIL ABOUT 15Z, DUE TO RECENT RAIN AND
LIKELY CONTINUED LOW LEVEL TEMPERATURE INVERSION THAT WILL CAP
SHALLOW SURFACE LAYER AND PREVENT STRATUS FROM VERTICALLY MIXING
OUT UNTIL LATE MORNING.

NORTH WINDS NEAR 10 KTS, IN THE WAKE OF THE LOW PRESSURE CENTER
PASSAGE, WILL MAINTAIN STABLE CONDITIONS THIS AFTERNOON AND TONIGHT.
SO EXPECT CEILINGS TO LIFT NO HIGHER THAN MVFR LEVELS THIS
AFTERNOON, BEFORE LOWERING BACK TO IFR LATE TONIGHT. FOG MAY THEN
ADD VISIBILITY RESTRICTIONS.

OUTLOOK...SATURDAY THROUGH TUESDAY...
AREAS OF STRATUS AND PATCHY FOG MAY RESULT IN LINGERING RESTRICTIONS
INTO SATURDAY MIDDAY. THEN EXPECT MAINLY VFR LATE SATURDAY INTO
EARLY MONDAY. SCATTERED PREFRONTAL THUNDERSTORMS MAY PROVIDE
RESTRICTIONS MONDAY INTO TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 20, 3:59 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 AM EDT FRI JUL 20 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-210800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
359 AM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:21 AM EDTSpecial Weather StatementPBZAllegheny, Washington, Westmoreland54 min
Jul 20, 6:02 AM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Fayette, Indiana, Washington, Westmoreland3 hr
Jul 20, 1:31 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington3 hr
Jul 20, 2:02 PM EDTFlash Flood WarningPBZAllegheny, Washington5 hr
Jul 20, 4:11 PM EDTFlash Flood WarningPBZFayette, Washington, Westmoreland3 hr
Jul 20, 5:34 PM EDTAreal Flood AdvisoryPBZFayette, Greene88 min
Jul 20, 2:43 PM EDTAreal Flood AdvisoryPBZMarshall, Ohio3 hr
Jul 20, 2:21 PM EDTAreal Flood AdvisoryPBZMonroe, Noble4 hr

Nearby

Flash Flood Watches in Pennsylvania, 2012Flash Flood Watches in West Virginia, 2012Flash Flood Watches in Ohio, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.